Hail, Franklin
- When
- May 1, 2:15 PM EST
- Where
- Franklin County, East Berkshire
- Property damage
- $1,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 44.933, -72.700
A cold upper level trough over the northeast US resulted in reports of pea size hail.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BTV wrote it up.
A cold upper level trough over the northeast US resulted in reports of pea size hail.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before the first event at May 1, 1:40 PM EST, 35 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BURLINGTON VT 240 PM EDT SUN MAY 1 2005 FCST CHALLENGE WL BE CHCS FOR PRECIP/PTYPE AND TEMPS THE NEXT COUPLE OF DAYS .SYNOPSIS... WATER VAPOR CONTS TO SHOW HUDSON BAY VORTEX WITH SEVERAL EMBEDDED S/WS ROTATING THRU THE MID/UPPER LVL TROF ACRS EASTERN CONUS. ONE WEAK 5H VORT LOCATED OVER WESTERN NY ATTM IS HELPING TO ENHANCE INSTABILITY RW THIS AFTN OVER CENTRAL/WESTERN NY. ANOTHER VORT LOCATED ACRS THE NORTHERN PLAINS WL IMPACT OUR FA ON MONDAY WITH MORE RW. THERMAL PROFILES SUPPORT THE WHITE STUFF ABOVE 2500FT ON MONDAY. OTHERWISE...VIS SAT PIC SHOWS PLENTY OF DIURNALLY DRIVEN CU ACRS THE CENTRAL GREAT LAKES/MID ATLANTIC STATES AND PARTS OF NEW ENGLAND THIS AFTN. EXPECT THESE CLOUDS TO DISSIPATE SOME AFT SUNSET THIS EVENING. && .SHORT TERM (TONIGHT THROUGH WEDNESDAY)... MID/UPPER LVL TROF WL CONT ACRS EASTERN CONUS THROUGH TUESDAY. 5H VORT NOW LOCATED ACRS WESTERN NY IS HELPING IN THE DEVELOPMENT OF RW THIS AFTN. EXPECT THIS RW ACTIVITY TO QUICKLY DISSIPATE AROUND SUNSET TONIGHT...THEREFORE WL MENTION CHC POPS THRU 02Z. NEXT 5H VORT ROTATES THRU FA ON MONDAY WITH MORE RW EXPECTED. GIVEN THERMAL PROFILES AND PROGGED 85H TEMPS NEAR -6C WL MENTION SOME SNOW ABOVE 2500 FT. ALSO...FREEZING LVLS DROP TO 2500 FT BY MONDAY ALONG WITH BUFKIT SOUNDING DATA SUGGESTING SOME SNOW...ESPECIALLY AT JAY PEAK AND SLK. ALSO...HELPING TO ENHANCE LIFT FOR PRECIP MONDAY WL BE GOOD 850-500MB Q-VECTOR CONVERGENCE AND STEEP 700-500MB LAPSE RATES. WL CONT WITH PRVS FCSTER THINKING AND MENTION LIKELY POPS MOST LOCATIONS. WITH LIKELY POPS WL MENTION SNOW ACCUMULATIONS OF AN INCH OR TWO FOR THE DACKS/GREEN MTNS. PROGGED 85H TEMPS AROUND -6C SUPPORT HIGHS ONLY IN THE L40S MTNS TO NEAR 50 VALLEYS. TUESDAY...5H VORT IS MUCH WEAKER AND MOISTURE/LIFT IS MUCH LESS PRONOUNCED. WL MENTION CHC POPS MAINLY WESTERN AND NORTHERN ZNS AND SCHC ELSEWHERE. PROGGED 85H TEMPS ARE A COUPLE DEGREES WARMER THEREFORE EXPECT TEMPS BACK INTO THE 50S. WEDS...NEXT 5H VORT MVS ACRS OUR FA...BUT HAS LIMITED MOISTURE/LIFT. WL CONT TO MENTION VERY LOW CHC POPS ATTM. IF MODEL TRENDS CONT LATER SHIFTS MAY NEED TO REMOVE THE MENTION OF PRECIP. && .LONG TERM (WEDNESDAY NIGHT THROUGH SUNDAY)... MID/UPPER LVL TROF AND ASSOCIATED S/W ENERGY QUICKLY LIFTS INTO EASTERN NEW ENGLAND BY THURSDAY. MEANWHILE...SFC HIGH PRES SHIFTS FROM THE GREAT LAKES INTO THE MID ATLANTIC STATES. THIS WL PROVIDE FA WITH COOL NORTHERLY FLW WITH SFC TEMPS EXPECTED TO BE 5 TO 8 DEGREES BELOW NORMAL. THE FLW ALOFT BECMS ZNS FRIDAY INTO SATURDAY WITH WAA DEVELOPING AS SFC HIGH PRES SHIFTS INTO THE WESTERN ATLANTIC. WL CONT TO KEEP FCST DRY THRU NEXT WEEKEND AND MENTION TEMPS RETURNING TO NEAR NORMAL. WL CONT TO MONITOR SOUTHERN STREAM SYSTEM THAT MAY IMPACT OUR FA ON SAT INTO SUNDAY OF NEXT WEEK. LATEST MODEL RUNS AND ENSEMBLE DATA KEEPS BEST LIFT/MOISTURE SOUTH OF FA...BUT SYSTEM WL HAVE TO BE WATCHED. && .AVIATION (18Z-18Z)... SHOWERS WILL DEVELOP ACROSS MUCH OF THE AREA THIS AFTERNOON... LOWERING CEILINGS AND VISIBILITIES INTO THE MVFR CATEGORY. OUTSIDE OF ANY SHOWER ACTIVITY...VFR CONDITIONS WILL PREVAIL...WITH CEILINGS ABOVE 3000 FEET AND VISIBILITIES UNRESTRICTED. PRECIPITATION WILL COME TO AN END BY 00Z. CLOUDS SHOULD BECOME SCATTERED ONCE THE RAIN HAS ENDED...THEN CLOUDS WILL THICKEN AND LOWER BACK INTO MVFR CONDITIONS BY 12Z MONDAY...MAINLY IN THE MOUNTAIN AREAS. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...NONE. NY...NONE. && SYNOPSIS...TABER SHORT TERM...TABER LONG TERM...TABER AVIATION...MB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BURLINGTON VT 357 AM EDT SUN MAY 1 2005 NYZ026>031-034-035-087-VTZ001>012-016>019-020756- CALEDONIA VT-EASTERN ADDISON VT-EASTERN CHITTENDEN VT- EASTERN CLINTON NY-EASTERN ESSEX NY-EASTERN FRANKLIN VT- EASTERN RUTLAND VT-ESSEX VT-GRAND ISLE VT-LAMOILLE VT- NORTHERN FRANKLIN NY-NORTHERN ST. LAWRENCE NY-ORANGE VT-ORLEANS VT- SOUTHEASTERN ST. LAWRENCE NY-SOUTHERN FRANKLIN NY- SOUTHWESTERN ST. LAWRENCE NY-WASHINGTON VT-WESTERN ADDISON VT- WESTERN CHITTENDEN VT-WESTERN CLINTON NY-WESTERN ESSEX NY- WESTERN FRANKLIN VT-WESTERN RUTLAND VT-WINDSOR VT- INCLUDING THE CITIES OF...BARRE...BETHEL...BRANDON...BURLINGTON... CANAAN...CANTON...DANBY...ESSEX JUNCTION...FAIR HAVEN...MALONE... MASSENA...MIDDLEBURY...MONTPELIER...MORRISVILLE...NEWCOMB... NEWPORT...OGDENSBURG...PLATTSBURGH...POTSDAM...RANDOLPH...RUTLAND... SARANAC LAKE...SOUTH BURLINGTON...SPRINGFIELD...ST. ALBANS... ST. JOHNSBURY...SWANTON...VERGENNES...WHITE RIVER JUNCTION... WILLSBORO AND WINOOSKI 357 AM EDT SUN MAY 1 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK AND NORTHERN AND CENTRAL VERMONT. .DAY ONE...TODAY: THERE IS A CHANCE FOR SHOWERS...MAINLY IN THE AFTERNOON. NO SEVERE WEATHER IS EXPECTED. HOWEVER...SMALL HAIL MAY BE SEEN IN SOME SHOWERS. HAZARDOUS WEATHER IS NOT EXPECTED. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY: HAZARDOUS WEATHER IS NOT EXPECTED. A PERSISTENT UPPER LEVEL LOW PRESSURE SYSTEM WILL BE OVER THE AREA THROUGH WEDNESDAY...BRINGING CHANCES FOR SHOWER. THE LOW WILL MOVE OUT OF THE REGION TOWARD THE END OF THE WEEK...ENDING THE RAIN CHANCES. HANSON
The Burlington radar (KCXX), 60 km away, was scanning. The volume nearest the first event began at 19:15 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Vermont in 2005Every state in 2005This day in weather historyWarnings in Vermont, May 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5449661.